Ask a doctor

IPL Marks Permanent?

One of my friends had her arms treated with IPL, and she had marks all over the area after the treatment. The marks were itching for 4 days and were purple in color. After one week, they still look bumpy and horrible. She has very sensitive skin. Is it possible that the marks will be permanent, or will they heal normally? Are there creams or other procedures that would help her recover faster? Thank you!

Doctor Answers (2)

Marks from IPL treatment

+3

If your friend did not have her procedure done by a dermatologist I would recommend seeing one.

As I have commented previously on this site, with the proliferation of so-called medi-spas, we are beginning to see more and more of these situations. (Recently, one of my patients told me that his daughter was hired to be a receptionist in such a spa. When one of the technicians ( a lay person) called in sick she was enlisted to take her place. She was the given a 5 minute course on how to use the machine and was then "good to go". It is no wonder we are seeing these sorts of things.

Sorry for the rant.

A number of things can be done including Gentlewaves ( an LED device), biafine, Auriloderm, or mild topical steroids. Biafine would be my choice. It was originally developed in France to treat radiation burns. Your friend should be religious about using a potent (SPF >30) sunscreen.

Fortunately, skin has a great tendency to rebound so your friend should eventually be all right. Since you did not describe blisters, but violaceous disoloration, she most likely has first degree burns which will heal without scarring.

Still, I would recommend that she see a dermatologist.

Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

Purple bumps after IPL

+1

It's difficult to say given your description whether your friend suffered a mild burn and the associated Hyperpigmentation (purple color change) or if he/she has experienced some reaction such as a mild allergy. In the past, we have had patients respond to q-switched laser treatments for sun damage of the arms and legs by developing hives immediately after the treatment. These hives can get quite red, bumpy and irritated after the treatment, but usually subside within a few hours after taking Benadryl. It's possible that your friend had this type of reaction. In the future, to avoid the same outcome, it's best to use Benadryl a few hours before and immediately after the treatment to control the hives and then moisturize the areas to avoid itching.

Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.